Washington, 2015Heavy Snow in Washington, December 21 to 22, 2015
December 21 to 22, 2015 · NWS OTX · 14 events in 5 counties and zones
A weather disturbance went through Eastern Washington and produced heavy snow.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather disturbance went through Eastern Washington and produced heavy snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 21, 2:27 AM PST, 1 hour 33 minutes earlier.
Area forecast discussion, Dec 21, 2:27 AM PST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
227 AM PST MON DEC 21 2015
.SYNOPSIS...
Today through Tuesday will feature several rounds of accumulating
snow. Snow today and Tuesday has the potential to be locally
heavy. Blowing and drifting snow will be a possibility Tuesday
night and Wednesday with stronger winds across the Palouse. Snow
shower chances will linger through the end of the week, with much
colder temperatures.
&&
.DISCUSSION...
...ANOTHER STRONG WINTER STORM WILL BRING MODERATE TO HEAVY SNOW
TO THE REGION TODAY AND TONIGHT...
Today through Tuesday...Water vapor imagery shows a robust low
pressure system moving through 130W early this morning with the
surface low taking aim at the Columbia Bar between 15-18z. The 00z
models are handling the placement and strength of the low a lot
better now. With the exception of the GFS the models want to bring
the surface low from near the Columbia bar northeast to near Moses
Lake near 00z then through the Spokane-Coeur D'Alene area around
03z and off into Western Montana around 09z. The GFS still still
wants to bring the surface low through the region further south,
but even the GFS is taking a more northerly track. This forecast
leans away from the GFS solution. The forecast for the most part
is still on track with the heaviest accumulations of snow with the
surface low. Up-sloping winds into the lower east slopes should
give that area an extended period of moderate to heavy snow. The
only major changes were to increase snow levels and temperatures
this afternoon for my southeast zones...The Blues, Camas Prairie,
and portions of the Palouse and lower basin. With the surface low
tracking further north warm air advection should get pushed a
little further north and east than expected. That will be short
lived maybe 3-4 hours before much cooler air gets wrapped back
into the region around the surface low and drives the temperatures
back down again by early this evening. This will make a difference
in snow accumulations for the lower basin and as far north and
east as the Pullman-Moscow area, but not by a lot. Otherwise the
snow amounts look pretty good. The following cold front will bring
drying from the west after 06a with the focus of the precipitation
then shifting to the cross cascades flow and for the Panhandle
mountains Monday night. Numerous winter highlights have been
hoisted and these look good and will be continued.
Next we look at winds across the region. 850mb winds on the south
side of the low increase to between 45-55kts around 01-02z
depending on just what model guidance is used. Soundings across
that area show at least some of this wind will get mixed down to
the surface. A wind advisory was issued for zone 32...the lower
elevations of Garfield and Asotin counties. For the Palouse and
the eastern basin winter highlights are already out, and so to
avoid confusion we will hit the winds in these highlights and not
put out an additional wind advisory. Tobin
...MORE SNOW FOR THE REGION AND BLOWING SNOW POSSIBLE OVER
PORTIONS OF THE REGION TUESDAY NIGHT INTO WEDNESDAY...
Tuesday and Wednesday: A strong and active Polar Jet Stream
across the northern Pacific will deliver another shortwave
disturbance Tuesday night. The upper level dynamics with this
system will not be as favorable as with the system set to move in
on Monday. Nevertheless, there will be enough forcing aloft to
spin up a low pressure system at surface off of western BC Monday
night that will track toward the Northwest through Tuesday. Models
show the low tracking right across the state of WA, but vary a bit
from the southern portion of the state to the northern portion of
the state. Previous runs off the GFS, ECMWF and NAm showed the low
tracking more along the border of BC, but the 00Z guidance has
come in with the low tracking more across the central portion of
the state. The Canadian is more of an outlier with the low
tracking the low more across the southern portion of WA and will
be ignored.
The forecast will has been nudged with a further southern track
more in line with the newer GFS and NAM guidance and also has been
nudged a little slower. The slower timing will have much of the
snow falling Tuesday night. Since the low will not be as strong
as Monday's event, total accumulations are not expected to pile up
nearly as much with this storm. With that said, the snow consistency
will be drier than Monday's system with higher snow ratios. This
will compensate somewhat for the lighter moisture amounts, especially
in the Central Panhandle Mountains. Westerly flow will result in
the highest precipitation amounts across the ID Panhandle.
Combined with snow ratios between 15/1 and 20/1, I do think that
the Panhandle will see a good chance for more heavy snow. The
Cascade crest will also see a good chance for heavy snowfall, but
the rest of eastern WA is expected to see light to moderate snow
accumulations.
Winds are expected to be breezy down across the basin and into the
Palouse Tuesday night. Sustained winds of 10-20 mph and gusts to
between 25-35 mph will be possible. Blowing snow will be a concern
with drier lighter snow expected with this system. Temperatures
are also expected to remain below freezing along the Highway 195
and 95 corridor to Spokane and Coeur d'Alene. This may result in
drifting snow across these areas and also may result in reduced
visibility.
Wednesday night through Christmas: High pressure will begin to
build in over the eastern Pacific. This will result in a
weakening of the Polar Jet Stream off the west coast and orient it
more meridionally with the storm track directed toward California
by Christmas Eve. Much of the energy will then be diverted south
of the region and chances for precip will largely be dependent on
orographics by this time. Low to mid level flow will be westerly
to northwesterly with precip chances being favored over the
Central Panhandle Mtns and Camas Prairie. Cold temperatures and
unstable conditions will result in the possibility for high snow
ratios.
Friday night and Saturday: The ridge of high pressure over the
eastern Pacific will push in over the region. There is too much
uncertainty to know how dominant this ridge will be. Models
generally show some energy possible pushing into the Cascades and
across the northern mountains. Snow levels will begin to rise
through this time as the flow backs from the northwest to out of
the southwest. /SVH
&&
.AVIATION...
06z TAFS: A significant storm tracks through on Monday bringing
moderate to heavy snow. The heaviest snow accumulations of 4-8
inches are expected at KEAT/KGEG/KSFF/KCOE. Rapid accumulations of
1-2 inches per hour is possible in these areas during the period
of most intense snowfall. The one exception to this is KLWS where
downslope flow off the mountains will result in milder temps with
occasional -RA with VFR conditions expected. A low pressure system
tracking through will produce strong gusty winds for KPUW near 02z
with gusts 40-45 kts possible. The boundary layer will remain
saturated tonight resulting in an abundance of stratus with
IFR/MVFR conditions except KLWS/KEAT where downslope flow off area
mountains will lead to VFR conditions. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 33 25 31 24 31 19 / 100 100 20 90 70 40
Coeur d'Alene 33 28 33 26 31 23 / 100 100 30 90 80 60
Pullman 35 30 33 27 32 21 / 100 100 30 90 70 60
Lewiston 40 34 38 31 37 25 / 90 80 50 60 50 50
Colville 31 24 30 24 30 19 / 90 60 10 90 60 40
Sandpoint 32 27 30 24 29 23 / 90 90 40 80 80 60
Kellogg 32 28 31 23 29 22 / 90 100 70 90 90 80
Moses Lake 35 24 34 26 34 21 / 100 60 20 50 20 20
Wenatchee 30 26 35 27 33 19 / 100 80 20 60 10 20
Omak 31 25 31 24 29 16 / 100 60 10 70 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 7 AM this morning to 4 AM PST Tuesday
for Central Panhandle Mountains-Coeur d'Alene Area-Idaho
Palouse-Northern Panhandle.
Winter Weather Advisory until 4 AM PST early this morning for
Central Panhandle Mountains.
WA...Winter Storm Warning until 10 PM PST this evening for East
Slopes Northern Cascades-Okanogan Highlands-Okanogan Valley-
Waterville Plateau-Wenatchee Area.
Winter Weather Advisory until 4 AM PST Tuesday for Northeast
Blue Mountains.
Winter Storm Warning from 7 AM this morning to 4 AM PST Tuesday
for Northeast Mountains-Spokane Area-Washington Palouse.
Wind Advisory from 2 PM this afternoon to 11 PM PST this evening
for Lower Garfield and Asotin Counties.
Winter Weather Advisory until 10 PM PST this evening for Moses
Lake Area-Upper Columbia Basin.
&&Hazardous weather outlook, Dec 20, 6:55 AM PST, 21 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
655 AM PST SUN DEC 20 2015
IDZ001>004-026-027-WAZ031>038-041>044-211500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
655 AM PST SUN DEC 20 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Light to moderate snow accumulations will occur today.
Accumulating snow will begin early this morning along the East
Slopes of the Cascades and spread eastward through the day. The
most significant accumulations in far eastern Washington and north
Idaho will occur this afternoon and this evening.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
More snow will occur Monday and Tuesday. A strong and fast moving
storm on Monday will have the potential to produce a swath of
heavy snow along and just north of the I-90 corridor. Additional
light to moderate snow on Tuesday may be followed by gusty winds
Tuesday night into Wednesday. Blowing and drifting snow may become
a concern over the Palouse...Upper Columbia Basin...and West
Plains Tuesday night and Wednesday.
Heavy Snow, Wenatchee Area
- When
- December 21, 4:00 AM PST to December 22, 7:00 AM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
A trained spotter reported 5.8 inches 2 miles west northwest of Wenatchee, WA.
Heavy Snow, Wenatchee Area
- When
- December 21, 4:00 AM PST to December 22, 7:00 AM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
A trained spotter reported 8.5 inches of snow 3 miles southeast of Wenatchee, WA.
Heavy Snow, Wenatchee Area
- When
- December 21, 4:00 AM PST to December 22, 7:00 AM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
A trained spotter reported 5.6 inches of snow 2 miles south southeast of East Wenatchee, WA.
Heavy Snow, Wenatchee Area
- When
- December 21, 4:00 AM PST to December 22, 7:00 AM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
A trained spotter reported 6 inches of snow 2 miles west southwest of Malaga, WA.
Heavy Snow, Waterville Plateau
- When
- December 21, 4:00 AM PST to December 22, 7:00 AM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
A trained spotter reported 5 inches of snow in Mansfield, WA.
Heavy Snow, Spokane Area
- When
- December 21, 4:00 AM PST to December 22, 7:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The National weather service in Spokane, WA reported 5.6 inches of snow.
Heavy Snow, Northeast Mountains
- When
- December 21, 7:00 AM PST to December 22, 5:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A trained spotter reported 8.8 inches of snow 3 miles southwest of Clayton, WA.
Heavy Snow, Northeast Mountains
- When
- December 21, 7:00 AM PST to December 22, 5:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A trained spotter reported 10 inches of snow 6 miles northeast of Elk, Idaho.
Heavy Snow, East Slopes Northern Cascades
- When
- December 21, 7:00 AM PST to December 22, 7:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A trained spotter reported 8.3 inches of snow 1 mile northwest of Plain, WA.
Heavy Snow, East Slopes Northern Cascades
- When
- December 21, 7:00 AM PST to December 22, 7:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
A Coop observer reported 4.8 inches of snow in Chelan, WA.
Heavy Snow, Northeast Mountains
- When
- December 21, 7:00 AM PST to December 22, 5:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A trained spotter reported 6 inches of snow 3 miles north northeast of Loon Lake, WA.
Heavy Snow, Northeast Mountains
- When
- December 21, 7:00 AM PST to December 22, 5:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A trained spotter reported 7.4 inches of snow 6 miles west of Newport, WA.
Heavy Snow, East Slopes Northern Cascades
- When
- December 21, 7:00 AM PST to December 22, 7:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A trained spotter reported 6 inches of snow 2 miles east northeast of Leavenworth, WA.
Heavy Snow, East Slopes Northern Cascades
- When
- December 21, 7:00 AM PST to December 22, 7:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A trained spotter reported 9.5 inches of snow 2 miles south southwest of Leavenworth, WA.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 21, 20152 injured · $1.5 million · 62 kt wind · 13 events
- High Wind in Washington, December 21, 2015$1.1 million · 82 kt wind · 8 events
- Tornadoes in Louisiana, December 21, 20151 injured · $20,000 · EF1 · 2 events
- Hail and Damaging Winds in Missouri, December 21 to 23, 2015$30,000 · 52 kt wind · 5 events
- Winter Storm and Heavy Snow in Colorado, December 21 to 23, 201515 events
- Heavy Snow in Idaho, December 21 to 22, 201511 events
- Flash Flood and Winter Storm in California, December 21 to 22, 201511 events
- Winter Storm and High Wind in Wyoming, December 21 to 22, 201564 kt wind · 7 events
- Winter Storm in Utah, December 21 to 23, 20157 events
- Heavy Snow in Nevada, December 21 to 24, 20157 events
- Winter Storm in Wyoming, December 21 to 23, 20156 events
- High Wind in Oregon, December 21, 201562 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605833, 605834, 605835, 605836, 605838, 605839, 605829, 605830, 605832, 605837, 605840, 605841, 605865, 605866.